Doctors who treated a 42-year old woman who developed a dangerous blood clot in her leg concluded that eating a lot of grapefruit may have contributed to her condition in that it “tipped the balance”, but they stressed that this was only a single case and a number of other factors were also involved.
The case, which occured last November, is written up in the 3 April online issue of The Lancet, and the first author is Dr Lucinda Grande, a medical resident at Providence St Peter Hospital in Olympia, Washington.
In an interview reported by the Canadian Press, Grande said:
“The way I think of it actually is like she’s a setup for the perfect storm. And I believe it was the grapefruit that tipped the balance.”
The woman arrived at the hospital’s emergency department with a badly swollen and discoloured left leg. She was experiencing difficulty walking, shortness of breath and light-headedness, wrote the authors.
The day before coming to the hospital, the woman had gone on a 1.5 hour car journey. Afterward she felt pain in her lower back and left buttock, down to the ankle of her left leg. By the next morning her leg had turned purple.
The authors commented that her medical history was “unremarkable” and she was on two types of medication: a low dose contraceptive pill (drospirenone and ethinylestradiol) and a thyroid drug (levothyroxine).
Doctors treating the woman diagnosed a large deep vein thrombosis running all the way from her hip to her calf. This was treated with anti-coagulants and a stent was inserted in the vein. The affected vein was unusually narrow, due to an inherited disorder.
If she had not had this treatment there was a strong chance that she would have developed gangrene in her leg and have to have it amputated, they said.
Grande and colleagues suggested that a “constellation of potential risk factors” likely led to woman’s blood clot: the fact she was overweight, had a congenital condition in respect of the narrow vein, had been for a long car ride, and, one more thing, she had eaten 225g of grapefruit in the morning for three days running.
Grande said she did not discover this last point until the woman was being discharged, and she mentioned in passing that she had started an intensive grapefruit diet three days before, something she had never done before, and wondered if that may have caused the problem.
After looking up several articles on how grapefruit can interfere with the action of certain drugs, Grande and colleagues concluded that the grapefruit “tipped the balance”, but they emphasized that this was a single case and so unique that it should not stop people eating grapefruit.
“Grapefruit is not a danger to society. It just happened to be dangerous for this specific person in this specific situation,” said Grande, according to the Canadian Press report.
A UK expert agreed this was an unusual case. But Dr Trevor Baglin, a consultant haematologist at Addenbrooke’s NHS Trust in Cambridge, warned that extreme diets may lead to “unpredictable consequences”, reported the BBC.
“From this case study it appears as if the grapefruit enhanced the thrombotic effect of the contraceptive pill in the presence of a genetic predisposition,” said Baglin.